Jump to ContentJump to Main Navigation
Show Summary Details
More options …

International Journal of Nonlinear Sciences and Numerical Simulation

Editor-in-Chief: Birnir, Björn

Editorial Board: Angheluta-Bauer, Luiza / Chen, Xi / Chou, Tom / Grauer, Rainer / Marzocchella, Antonio / Rangarajan, Govindan / Trivisa, Konstantina / Weikard, Rudi / Yang, Xu


IMPACT FACTOR 2017: 1.162

CiteScore 2018: 1.11

SCImago Journal Rank (SJR) 2018: 0.288
Source Normalized Impact per Paper (SNIP) 2018: 0.510

Mathematical Citation Quotient (MCQ) 2017: 0.12

Online
ISSN
2191-0294
See all formats and pricing
More options …
Volume 20, Issue 2

Issues

Effect of Fractional Damping in Double-Well Duffing–Vander Pol Oscillator Driven by Different Sinusoidal Forces

M. V. Sethu Meenakshi
  • Department of Mathematics, St. Xavier’s College, Manonmaniam Sundaranar University, Tirunelveli-627 002, Tamilnadu, India
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ S. Athisayanathan
  • Department of Mathematics, St. Xavier’s College, Manonmaniam Sundaranar University, Tirunelveli-627 002, Tamilnadu, India
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ V. Chinnathambi
  • Corresponding author
  • Department of Physics, Sadakathullah Appa College, Manonmaniam Sundaranar University, Tirunelveli 627 011, Tamilnadu, India
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ S. Rajasekar
Published Online: 2019-01-29 | DOI: https://doi.org/10.1515/ijnsns-2016-0165

Abstract

The effect of nonlinear damping including fractional damping on the onset of horseshoe chaos is studied both analytically and numerically in the double-well Duffing–Vander Pol (DVP) oscillator driven by various sinusoidal forces. The sinusoidal type periodic forces of our interest are sine wave, rectified sine wave, and modulus of sine wave. Using the Melnikov analytical method, the threshold condition for the onset of horseshoe chaos is obtained for each sinusoidal force. Melnikov threshold curves are drawn in (f,\;ω) parameters space for each force. When the damping component (p) increases from a small value, the Melnikov threshold value (fM) is decreased for each force. Suppression of horseshoe chaos is predicted due to the effect of weak periodic perturbation and nonlinear fractional damping. Analytical predictions are demonstrated through direct numerical simulations.

Keywords: Duffing–Vander Pol oscillator; fractional damping; sinusoidal force; homoclinic bifurcation; Melnikov method; chaos

JEL Classification: primary 37D45; secontary 34C37; 34D10; 34A08; 37J20; 37C29

References

  • [1]

    S. J. Elliot, M. G. Tehrani and R. S. Langley, Nonlinear damping and quasi-linear modelling, Phil. Trans. R. Soc. A 373 (2015), 20140402.Google Scholar

  • [2]

    B. Ravindra and A. K. Mallik, Stability analysis of a nonlinearly damped Duffing oscillator, J. Sound. Vib. 171 (1994), 708–716.CrossrefGoogle Scholar

  • [3]

    B. Ravindra and A. K. Mallik, Role of nonlinear dissipation in soft Duffing oscillators, Phys. Rev. E. 49 (1994), 4950–4954.CrossrefGoogle Scholar

  • [4]

    A. Sharma, V. Patidar, G. Purokit and K. K. Sud, Effects on the bifurcation and chaos in forced Duffing oscillator due to nonlinear damping, Commun. in Nonlinear Sci. Numeri. Simulat. 176 (2012), 2254–2269.Google Scholar

  • [5]

    M. S. Soliman and J. M. T. Thompson, The effect of damping on the steady state and basin bifurcation patterns of a nonlinear mechanical oscillator, Int. J. Bifur. Chaos. 2 (1992), 81–91.CrossrefGoogle Scholar

  • [6]

    J. P. Baltanas, J. L. Trueba and M. A. F. Sanjuan, Energy dissipation in a nonlinearly damped Duffing oscillators, Physica D. 159 (2001), 22–34.CrossrefGoogle Scholar

  • [7]

    J. Padovan and J. T. Sawicki, Nonlinear vibration of fractional damped systems, Nonlinear Dyn. 16 (1198), 321–336.Google Scholar

  • [8]

    R. E. Mickons, Fractional Vander Pol equations, J. Sound. Vib. 259 (2003), 457–460.CrossrefGoogle Scholar

  • [9]

    R. E. Mickens, K. O. Oyedeji and S. A. Rucker, Analysis of the simple harmonic oscillator with fractional damping, J. Sound Vib. 268 (2003), 839–842.CrossrefGoogle Scholar

  • [10]

    Z. M. Ge and C. Y. Ou, Chaos in a fractional order modified Duffing system, Chaos, Solitons & Fractals. 34 (2007), 262–291.CrossrefWeb of ScienceGoogle Scholar

  • [11]

    K. Konishi, Generating chaotic behaviours in an oscillator driven by periodic forces, Phys. Lett. A 320 (2003), 200–206.CrossrefGoogle Scholar

  • [12]

    Z. M. Ze and W. Y. Leu, Anticontrol of chaos of two degrees of freedom loud speaker system and synchronization of different order systems, Chaos, Solitons & Fractals. 20 (2004), 503–521.CrossrefGoogle Scholar

  • [13]

    Y. C. Lai, Z. Liu, A. Nachman and L. Zhu, Suppression of jamming inexcitable systems by aperiodic stochastic resonance, Int. J. Bifur. Chaos. 14 (2004), 3519–3539.CrossrefGoogle Scholar

  • [14]

    R. Chacon, Control of Homoclinic chaos by weak periodic perturbations, World Scientific, Singapore, 2005.Google Scholar

  • [15]

    V. Ravichandran, V. Chinnathambi and S. Rajasekar, Effect of rectified and modulated sine forces on chaos in Duffing oscillator, Indian J. Phys. 83 (11) (2009), 1593–1603.CrossrefWeb of ScienceGoogle Scholar

  • [16]

    J. Guckenheimar and P. Holmes, The nonlinear oscillations, dynamical systems and bifurcations of vector fields, Springer, New York, 1983.Google Scholar

  • [17]

    S. Wiggins, Introduction to applied nonlinear dynamical systems and chaos, Springer, New York, 1990.Google Scholar

  • [18]

    J. L. Trueba, J. Rams and M. A. F. Sanjuan, Analytical estimates of the effect of nonlinear damping in some nonlinear oscillators, Int. J. Bifur. Chaos. 109 (2000), 2257–2267.Google Scholar

  • [19]

    M. Borowice, G. Litak and A. Syta, Vibration of the Duffing oscillator; Effect of fractional damping, Shock Vib. 14 (2007), 29–36.Web of ScienceCrossrefGoogle Scholar

  • [20]

    L. J. Sheu, H. K. Chen, J. H. Chen and L. M. Tam, Chaotic dynamics of the fractionally damped Duffing equation, Chaos, Solitons Fractals. 31 (2007), 1203–1212.Web of ScienceGoogle Scholar

  • [21]

    M. A. F. Sanjuan, The effect of nonlinear damping on the universal escape oscillator, Int. J. Bifur. & Chaos. 9 (1999), 735–744.CrossrefGoogle Scholar

  • [22]

    D. G. Silva and P. S. Varoto, Effects of variations in nonlinear damping coefficients in the parametric vibration of a cantilever beam with a lumped mass, Hindawi Publishing Corporation, Mathematical Problems in Engineering, Vol. 2008, Article ID 185351, 19 pages, doi:.CrossrefGoogle Scholar

  • [23]

    Q. Liu, Y. Xu, C. Xu and J. Kurths, The sliding mode control for an airfoil system driven by harmonic and colored Gaussian noise excitations, Appl. Math. Modell. 64. doi:.CrossrefGoogle Scholar

  • [24]

    Y. Xu, Y. Li and W. Jia, Response of Duffing oscillator with fractional damping and random phase, Nonlinear Dyn. 74 (2013), 745–753.CrossrefGoogle Scholar

  • [25]

    A. Li, Li. Ma, D. Keene, J. Klingel, M. Payene and X.J. Wang, Forced oscillations with linear and nonlinear damping, Am. J. Phys. 84 (2016), 32–40.CrossrefWeb of ScienceGoogle Scholar

  • [26]

    Y. Xu, R. Gu, H. Zhang and D. Li, Chaos in diffusionless Lorenz system with a fractional order and its control, Int. J. Bifur. & Chaos. 22 (14) (2012), 1250087.Google Scholar

  • [27]

    Q. Liu, Y. Xu and J. Kurths, Active vibration suppression of a novel airfoil model with fractional order viscoelastic constitutive relationaship, J. Sound Vib. 432 (2018), 50–64.CrossrefGoogle Scholar

  • [28]

    Y. Xu, H. Wang, Di. Liu and H. Huang, Sliding mode control of a class of fractional chaotic systems in the presence of parameter perturbation, J. Vib. Control. 21 (3) (2015), 435–448.Google Scholar

  • [29]

    A. Wolf, J. B. Swift, H. L. Swinney and J. A. Vastano, Determining Lyapunov exponents from a time series, Physica D. 16 (1985), 285–317.CrossrefGoogle Scholar

About the article

Received: 2016-11-10

Accepted: 2019-01-12

Published Online: 2019-01-29

Published in Print: 2019-04-26


Citation Information: International Journal of Nonlinear Sciences and Numerical Simulation, Volume 20, Issue 2, Pages 115–124, ISSN (Online) 2191-0294, ISSN (Print) 1565-1339, DOI: https://doi.org/10.1515/ijnsns-2016-0165.

Export Citation

© 2019 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in